Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 60, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2000, 6:20 PM CDT for Cooper County, Howard County, Missouri. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 6:20 PM CDT (23:20 UTC)
- Expired
- May 8, 2000, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cooper County, MO, Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:15 PM CDT | Hail 0.88 | Fayette, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 082321 SVRMCI MOC053-089-090015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 620 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COOPER COUNTY IN CENTRAL MISSOURI HOWARD COUNTY IN CENTRAL MISSOURI * UNTIL 715 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BLACKWATER...OR ABOUT 14 MILES WEST OF BOONVILLE...MOVING EAST NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTH OF LAMINE AT 625 PM CDT OVER ESTILL...NEW FRANKLIN...5 MILES NORTH OF BOONVILLE AT 635 PM 6 MILES SOUTH OF FAYETTE...9 MILES NORTH OF OVERTON AT 645 PM THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 3919 9288 3886 9307 3885 9257 3924 9248 BUNTING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 8, 2:50 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT MON MAY 8 2000 FCST CONCERNS: TIMING OF CONVECTION...TEMPS THRU PD...DURATION OF PRECIP ON TUESDAY CONVECTION ACRS SE AND SC NE RIDING ALNG THE EDGE OF 13-14C CAP IN PLACE OVR CTL PLAINS. SOME DEVELOPMENT INTO NC KS BUT...LOOKS FAIRLY WEAK. XPCT DYING CONVECTION TO REACH NW CORNER OF CWA BTWN 10Z AND 12Z. NEXT QUESTION IS WHEN CAP WILL BREAK DURING THE DAY? ETA SHOWING CAP ERODING ACRS NWRN THIRD OF CWA BY 18Z WHEREAS KEEPS A LID ON THINGS UNTIL 21Z-24Z TIMEFRAME. WL USE AFTN WORDING TO COVR DEVELOPMENT WHICH WL COVR EITHER SCENARIO. ETA/NGM/AVN LOOK SIMILAR WITH PSN OF FRONT AT 18Z...RUC IS A LTL FASTER. ALL MODELS HAVE FNT ALNG A IRK TO JUST SOUTH OF MKC LINE BY 00Z TUES. OF COURSE...OUTFLOW FROM CURRENT CONVECTION MAY BE THE BNDRY TO WATCH FOR DEVELOPMENT AND TIMING OF ACTION LATER TDA. ALL MODELS SHOVE LO LVL THETAE RDG INTO SRN AND ERN SECTIONS OF CWA BY 06Z. THUS...XPCT A BRIEF BREAK IN CONVECTION OVR NW HALF OF CWA DURING THE EVENING THEN AS H8 LOW APPROACHES...CONVECTION WL BE DRAWN NWD AGAIN. DONT QUITE KNOW HOW TO WORD THIS SCENARIO... WL KEEP HIGH CHANCE OR LIKELY POPS IN FCST THRU TUESDAY AFTN ACRS NW HALF AND ALL DAY TUESDAY TO THE EAST. WL HANG ONTO CHC POPS ACRS ERN CWA THRU TUESDAY NIGHT. TEMPS WL BE TRICKY TDA. CLD COVR AND FASTER MVMNT OF BNDRY WL POTL HTG DOWN. WL SEE WHERE AND WHAT CONVECTION ACRS SE NE IS DOING JUST BEFORE PKG IS RELEASED. GUID MINS TONIGHT LOOK A LTL COOL GIVEN PROG DWPTS RMN AOA 60 FRM SOUTH OF A MCI TO IRK LINE THUS...WL GO A CPL CATS ABV. CLDS...EVAP COOLING AND RAIN WL MAKE FOR A COOL DAY ON TUESDAY. DONT HAVE ANY PROBLEMS WITH GUID VALUES. DIFFERENCES IN LONG TERM MODELS WITH REGARD TO THE DEVELOPMENT OF LONGWAVE TROUGH PSN. MRF DEVELOPS AMPLIFIED TROF OVR WRN US BY 12Z FRI WHEREAS...EUROPEAN MODELS AND CANADIAN ARE LESS AMPLFIED AND KEEP TROUGH FAIRLY FLAT. WL TAKE A QUICK PEAK AT ENSEMBLES BEFORE MAKING ANY CHANGES TO EXTENDED. .EAX...NONE. 24
In the hours before
Special weather statement, May 8, 1:04 PM CDT, 5 hours 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT MON MAY 8 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY AND OVERNIGHT... FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT SOUTH AND EAST OF A PRINCETON TO GALLATIN TO KANSAS CITY LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. HEAVY RAIN IS ALSO LIKELY. DISCUSSION: A COLD FRONT WILL CONTINUE TO PUSH SOUTH AND EAST THIS AFTERNOON AND SHOULD REACH A HARRISONVILLE TO CARROLLTON TO KIRKSVILLE LINE BY EARLY THIS EVENING. ANY SEVERE THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON WILL BE ALONG AND AHEAD OF THE FRONT WITH SEVERE THUNDERSTORMS ALSO DEVELOPING NORTH OF THE FRONT TONIGHT AS A STRONG UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES. 18
Local storm report, May 8, 5:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT MON MAY 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM BUTLER MO .75 INCH HAIL
05/08/00 BATES REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 5:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON MAY 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM BUTLER MO 1.75 INCH HAIL
05/08/00 BATES REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:24 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 51 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 67 min |
| May 8, 5:56 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.